Hedgehog Central banner
1 - 8 of 8 Posts

·
Registered
Joined
·
651 Posts
Discussion Starter · #1 ·
I am medicating Puff for a URI with a drug called Novo-Trimel (48mg/ml) and just had a few questions.

She took the first 2 doses willingly and seemed to thoroughly enjoy the "cherry" taste, even annointed all over herself but the 3rd dose she just would not take. I managed to get her to take about 1/4 of it because it got all over her face/nose and she ended up licking it off.

Tonight I tried every trick in the book - the side approach, patience, injecting mealies, covering mealies, mixing with a/d and finally got her to take it by scruffing her gently, inserting the syringe into the side of her mouth and squirting about 0.1 ml at time, waiting her to swallow and then squirting more (she's on a 0.32 cc dosage so it took a few squirts).

Now should I be worried about lung aspiration/ inhalation pneumonia if I am doing it this way? I am being very gentle, making sure go into the side of her mouth not the front, and only giving her a mouthful at a time and then letting her swallow. She didn't seem to have any problems afterwards, no coughing, spitting it out or anything other signs that it went down the wrong way but of course I don't want to kill her by medicating her.

Another thing is, after the first dose, there was some green diarrhea on her wheel, but also some solid stool in the litter. Diarrhea/upset stomach is a side effect of the drug, but I never had any problems with giving it to Chloe (my other hedgie) when she had a UTI when I first got her. Should I be overly concerned? Puff's still eating/drinking normally and has a pretty sensitive tummy (her wheel has turned green before cause I accidentally gave her a different brand of bottled water).

I will give Puff some pumpkin tonight and monitor her wheel.

Any advice is appreciated :)
 

·
Registered
Joined
·
372 Posts
From your description, it sounds like you are medicating in a safe way.

As far as the green stool, add acidophilus between the antibiotic doses. The pumpkin can bind it up but the bigger issue is that the antibiotic is disturbing her gut bacteria. Every animal is different and this a/b obviously affects her where it doesn't affect your other hedgehog.
 

·
Registered
Joined
·
651 Posts
Discussion Starter · #3 ·
HedgeMom said:
From your description, it sounds like you are medicating in a safe way.

As far as the green stool, add acidophilus between the antibiotic doses. The pumpkin can bind it up but the bigger issue is that the antibiotic is disturbing her gut bacteria. Every animal is different and this a/b obviously affects her where it doesn't affect your other hedgehog.
Thanks for the advice :)
Should I be looking for just plain acidophilus capsules or can I give her something that has it in it (ie. yogurt)? And what is the dosing?
 

·
Registered
Joined
·
372 Posts
Yogurt doesn't have enough live, active cultures. I personally prefer the capsules or the liquid. Often the liquid can be found in health food stores in the refrigerated section.
 

·
Registered
Joined
·
651 Posts
Discussion Starter · #5 ·
Thanks Hedgemom, how much of the liquid do you normally give between the antibiotic dosings?

Also Puff never ate her kibble last night. She ate 3 mealies and a cricket but didn't touch the kibble which isn't normal for her at all. Loss of appetite is also a side effect and I'm gonna call the vet first thing monday morning to discuss this. I managed to syringe about 1ml of A/D food into Puff just so she doesn't starve or anything, but is it possible once I add the acidophilus and her tummy feels better that she will eat again or should I try get a different antibiotic that doesn't make her stop eating?
 

·
Registered
Joined
·
372 Posts
Poor thing. I empathize with her; I'm on two strong antibiotics right now and they affect me the same way.

For the liquid, I do a droplet on a treat. Usually it's flavored and they don't mind taking it. You really can't overdose acidophilus.

If she starts to lose weight, I'd ask for a different a/b. If you can tempt her into eating the AD, then all the better. Try feeding her before every dose and follow up with a syringe or two of water or grape pedialyte to help keep the taste out of her mouth. Also, strawberry Ensure can often get them eating when they aren't feeling well.
 

·
Registered
Joined
·
651 Posts
Discussion Starter · #8 ·
Puff is eating normally again and I have been giving her crickets dusted with acidophilus powder (I could only find tablets of acdiophilus so I've been crushing them) between the antibiotic dosings. Her green stool is getting less in quantity and less green each night however it is still there...which makes 5 nights of green stool. I did just start the acidophilus on Sunday though so does it take a few days to take effect? Or should I up the dosing? (I've been dusting the crickets with a few large pinches of powder). I don't want to let the green stool go on much longer... but I can't exactly take her off the antibiotic either. Is there anything else I can / should be doing? She does still have some solid stool in the litter box, although it looks quite dry so should I give her some pedialyte in case the green diarrhea on the wheel is dehydrating her?

She only has 3 more days of antibiotic thankfully

*EDIT: now she's back to barely eating again so I will be calling the vet.

It's very frustrating when what you're giving your hedgie to help them get better is actully making them worse :(
 
1 - 8 of 8 Posts
Top